Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Depression. Taking serta since two months. Started yoga and vitamin supplements. How can i stop the medicine?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
i was prescribed serta 25 by my doctor for depression, after a month he increased my dosage to serta 50....i am feeling fine now after taking it for two months. i want to stop but the doc says i shld take it for a few months more?
how do i slowly taper it ? since i have started yoga, eat healthy foods and vitamin supplements i am convinced i dont need these medication. kindly advice
Posted Tue, 22 May 2012 in Depression
Answered by Dr. Hema Yadav 2 hours later
Thanks for posting your query.
Its true that serta 50 mg an antidepressant drug should not be stopped abruptly especially if taken in such moderately high dose regularly for it can cause a withdrawal reaction.
I appreciate the fact that you have been adopting a healthy lifestyle and have developed a positive attitude which sure is a significant feat by itself.
You are right in having the desire to be drug free and I hope will sure accomplish it soon.
However, please remember that your doctor is right in recommending you a particular dose or tapering plan since he knows what is best for you.If the drug is tapered slowly by decreasing the dose by 50% every month and gradually trying to stop it in the next four months then mostly you won't have any problems .
One tricky thing about stopping these medications is that there are at least three things that can
happen that are difficult -
1. withdrawal - which is generally a short term set of symptoms both physical and psychological and is minimized by tapering slowly and if doctor advises switching to a very low dose of a long half life SSRI like fluoxetine for the last part of the taper.
2. reemergency - a return of the anxiety and depressive symptoms that the medication was treating - which occurs as you reduce the dose and won't go away unless you get some other treatment
3. relapse - another episode of mood or anxiety symptoms which starts after you have stopped the medication and also won't go away without treatment.
However since you haven't been on long term medication( only since last 2 months ) you are less likely to encounter much problem.
The best person to decide about how much to taper and for how long in your case would be your treating psychiatrist as he has evaluated you in detail.
You may discuss your concerns and desire to taper with him and if appropriate come down to serta 25 for a couple of months as per your doctors advice.During this you should watch out for return of anxiety or depressive symptoms and if such symptoms persist revert back to a higher dose.
Please understand that these medications effect the neuro hormones in your brain and sudden abrupt changes in the dose may be harmful and even lifethreatening.So please do not make any changes by yourself even if you are convinced and tempted to do so.
Hope I have answered your query
Wishing you a speedy recovery.
Above answer was peer-reviewed by
Follow-up: Depression. Taking serta since two months. Started yoga and vitamin supplements. How can i stop the medicine? 16 minutes later
Thank you very much for the prompt reply and answering my query
regards, XXXXXXX
Answered by Dr. Hema Yadav 7 hours later
It's my pleasure to be of any help to you whenever you need.
Wish you all the best and good health forever.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor